Alert archive / Mississippi / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 182, NWS Jackson, MS

April 17, 20226 counties in Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Apr 17, 2022, 7:19 PM CDT for 6 counties in Mississippi. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 17, 2022, 7:19 PM CDT (00:19 UTC)
Expired
Apr 17, 2022, 8:00 PM CDT
In force
41 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Covington County, MS, Jasper County, MS, Jefferson Davis County, MS, Jones County, MS, Simpson County, MS, Smith County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 67 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 17, 7:55 PM CDTTSTM WND DMG2 N Shady Grove, MSTREES DOWN AND POWER LINES DOWN IN THE SHADY GROVE AND SHARON COMMUNITY NORTH OF LAUREL.
Apr 17, 8:01 PM CDTTORNADO2 W Sharon, MSTHIS BRIEF TORNADO TOUCHED DOWN IN THE VICINITY OF HOY AND TRACE ROADS AND MOVED GENERALLY EAST FOR ALMOST 3 MILES. UPROOTED TREES AND BROKEN LIMBS WERE THE MAIN DAMAGE. OTHER SCATTERED WIND DAMAGE WAS NOTED IN THE AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 4:31 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 0.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2022-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2022-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1303 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1203 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted.

465 
WUUS54 KJAN 180019 RRA
SVRJAN
MSC031-061-065-067-127-129-180100-
/O.NEW.KJAN.SV.W.0182.220418T0019Z-220418T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
719 PM CDT Sun Apr 17 2022

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Southwestern Jasper County in east central Mississippi...
  Southeastern Simpson County in central Mississippi...
  Southeastern Smith County in central Mississippi...
  Northern Covington County in southeastern Mississippi...
  Northwestern Jones County in southeastern Mississippi...
  Northwestern Jefferson Davis County in south central Mississippi...

* Until 800 PM CDT.

* At 719 PM CDT, a severe thunderstorm was located near Mount Olive,
  or 7 miles east of Magee, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Taylorsville around 740 PM CDT.
  Hebron around 750 PM CDT.

Other locations impacted by this severe thunderstorm include Soso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3170 8998 3182 8997 3178 8958 3179 8953
      3205 8935 3176 8910 3165 8924 3159 8997
TIME...MOT...LOC 0019Z 298DEG 26KT 3184 8960 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JNE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 2:26 PM CDT, 4 hours 53 minutes earlier.

Area forecast discussion, Apr 17, 2:26 PM CDT, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
226 PM CDT Sun Apr 17 2022

...SEVERE STORMS LIKELY TODAY...

.DISCUSSION...
The rest of today through tomorrow...

Severe storms remain likely throughout the remainder of the
afternoon and evening. The southwest portions of the CWA has been
upgraded to an enhanced from a slight. Severe storms will be likely,
with the main risks of golf ball sized hail or larger, damaging
winds up to 70 mph, and possible tornadoes. A warm front lifting
north from the southern half of the ArkLaMiss region will provide
moisture and instability to generate storm development throughout
the evening. SBCAPE values south of the boundary are increasing as
the region begins to reach peak diurnal heating and undergo breaks
in the cloud deck. SBCAPE values are estimated 500-2500 J/kg for
areas along and south of I-20, which is more than enough instability
for storm development. Mid-level lapse rates are increasing from
west, while low level lapse rates begin to increase from the
southwest. Lapse rates are expected to be as high as 7.5 C/km this
afternoon. This is expected to drive strong updrafts in some storms,
which will allow for the formation of large hail. Damaging winds
will also be a threat today. There were several reports of wind
damage from a strong cluster of storms that moves through
central/eastern MS late this morning. A tornado will also be
possible in the enhanced/slight areas and can't be ruled out in the
marginal area. Although a lower threat, storm relative helicity
values 150-200 m^2/s^s and a deep layer shear profile that is enough
to support tornadoes will allow the risk to remain possible,
especially in the enhanced region.

Tonight, showers and storms will linger into the overnight hours,
but the severe risk will decrease after sunset. Overnight, lingering
showers will be possible. Some areas in the east may experience
patchy fog, if winds remain relatively calm overnight. By tomorrow,
drier weather will on tap and skies are expected to clear from the
west. Highs tomorrow will be slightly above average, ranging from
the middle 60s in the north to middle 70s in the south. /AJ/

Monday night through Saturday...

A weak shortwave with a surface low near the Lower Mississippi
Valley Region should begin to eject east of the Southeastern region.
A surface ridge is expected to build in from the from the Southern
Plains, where a high pressure is expected to be centered over the
High Plains. This will allow conditions to remain fairly dry and
quiet throughout the course of the long term period. Midlevel
northwesterly flow is also expected to keep the region dry, while
surface southerly flow should gradually increase temperatures
throughout the week. By the end of the period, highs are expected to
top off in the middle up upper 80s.

By mid-week, a weak surface front associated with a low pressure
over the Great Lakes region is expected to drop into the far NW
portions of the CWA, but will offer a fairly low chance of
precipitation. By Thursday, dry conditions will continue to end the
work week. The next chance of rain won't be until late Saturday
night, when a low pressure centered over southern Canada may bring
another surface front through the region. /AJ/

&&

.AVIATION...
12Z TAF discussion:
A mix of conditions were observed at 1130Z across the area with
LIFR cigs and IFR vsbys at most sites. Poor flying conditions are
expected through TAF period with IFR to MVFR cigs prevailing.
Lower conditions are expected later today when another large area
of TSRA develops and moves southeast across the area. A cold front
wl move in from the nw this evening and bring a wind shift to the
nw at GLH-GWO-HKS-JAN by 06Z. The cold front should clear the se
by 11Z. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       53  69  45  71 /  82   0   1   0
Meridian      57  72  45  70 /  81   0   1   0
Vicksburg     53  69  47  72 /  62   0   1   0
Hattiesburg   61  74  47  74 /  84   1   1   0
Natchez       54  70  48  73 /  69   0   1   0
Greenville    49  66  45  66 /  40   0   1   0
Greenwood     50  67  44  68 /  64   0   1   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

AJ
Hazardous weather outlook, Apr 17, 2:43 PM CDT, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
243 PM CDT Sun Apr 17 2022

ARZ074-LAZ007>009-016-MSZ040>045-047>052-055>058-064>066-072>074-
181945-
Ashley-Morehouse-West Carroll-East Carroll-Madison LA-Issaquena-
Sharkey-Yazoo-Madison MS-Leake-Neshoba-Warren-Hinds-Rankin-Scott-
Newton-Lauderdale-Simpson-Smith-Jasper-Clarke-Jefferson Davis-
Covington-Jones-Marion-Lamar-Forrest-
243 PM CDT Sun Apr 17 2022

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, south central
Mississippi, and southeast Mississippi.

.DAY ONE...Tonight and Monday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...The rest of this afternoon through tonight

FLOODING
THREAT...Limited
TIMING...The rest of this afternoon through tonight

The rest of this afternoon through tonight, severe thunderstorms
and tornadoes are possible. Some thunderstorms could produce
damaging winds to 60 mph and hail at least to the size of golf
balls.

(https://www.weather.gov/images/jan/graphicast/2.png)

The rest of this afternoon through tonight, localized flash
flooding is possible, particularly in low lying and urban areas.
Minor river flooding is also possible.

(https://www.weather.gov/images/jan/graphicast/4.png)

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight.

ARZ075-MSZ018-019-025>039-046-181945-
Chicot-Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-
Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-Humphreys-
Holmes-Attala-Winston-Noxubee-Kemper-
243 PM CDT Sun Apr 17 2022

This hazardous weather outlook is for portions of southeast
Arkansas, central Mississippi, east central Mississippi, and
north central Mississippi.

.DAY ONE...Tonight and Monday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...The rest of this afternoon through tonight

FLOODING
THREAT...Limited
TIMING...The rest of this afternoon through tonight

The rest of this afternoon through tonight, isolated severe
thunderstorms are possible. Some thunderstorms could produce
damaging wind gusts and quarter size hail. A tornado cannot be
ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

The rest of this afternoon through tonight, localized flash
flooding is possible, particularly in low lying and urban areas.
Minor river flooding is also possible.

(https://www.weather.gov/images/jan/graphicast/4.png)

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight.

LAZ015-023>026-MSZ053-054-059>063-181945-
Richland-Franklin LA-Catahoula-Tensas-Concordia-Claiborne-Copiah-
Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
243 PM CDT Sun Apr 17 2022

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, south central Mississippi, and
southwest Mississippi.

.DAY ONE...Tonight and Monday

SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...The rest of this afternoon through tonight

FLOODING
THREAT...Limited
TIMING...The rest of this afternoon through tonight

The rest of this afternoon through tonight, severe thunderstorms
are likely and tornadoes are possible. Some thunderstorms may
produce damaging winds up to 70 mph and golf ball size hail or
larger.

(https://www.weather.gov/images/jan/graphicast/3.png)

The rest of this afternoon through tonight, localized flash
flooding is possible, particularly in low lying and urban areas.
Minor river flooding is also possible.

(https://www.weather.gov/images/jan/graphicast/4.png)

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight.

33

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
 and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Local storm report, Apr 17, 7:00 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
700 PM CDT SUN APR 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     TSTM WND DMG     1 E POCAHONTAS          32.48N 90.27W
04/17/2022                   HINDS              MS   EMERGENCY MNGR

            TREE DOWN BLOCKING ROADWAY ON JOE COKER RD
            IN POCAHONTAS.

&&

AJ
Local storm report, Apr 17, 7:02 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
702 PM CDT SUN APR 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     FLASH FLOOD      1 WSW TERRY             32.09N 90.32W
04/17/2022                   HINDS              MS   EMERGENCY MNGR

            FLOODING IN TERRY ON TANK ROAD NEAR GREEN
            GABLE ROAD.

&&

AJ
Local storm report, Apr 17, 7:10 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
710 PM CDT SUN APR 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     1 SW LE FLEURS BLUFF    32.32N 90.17W
04/17/2022                   HINDS              MS   NWS EMPLOYEE

            NWS EMPLOYEE REPORTS TREE UPROOTED ON
            GREYMONT AVE NEAR PINEHURST DR.

&&

LP
Local storm report, Apr 17, 7:12 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
712 PM CDT SUN APR 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             SILVER CREEK            31.61N 90.00W
04/17/2022  E1.00 INCH       LAWRENCE           MS   PUBLIC

            QUARTER HAIL IN SILVER CREEK. RELAYED VIA
            SOCIAL MEDIA.

&&
Local storm report, Apr 17, 7:16 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
716 PM CDT SUN APR 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     FLASH FLOOD      1 NNW JACKSON           32.31N 90.19W
04/17/2022                   HINDS              MS   NWS EMPLOYEE

            NWS EMPLOYEE OBSERVES WATER OVER ROADS AT
            LEAST 6 INCHES DEEP. ONE VEHICLE WAS
            OBSERVED TO HAVE SUFFERED DAMAGE ATTEMPTING
            TO CROSS THROUGH FLOOD WATER.

&&

LP
Local storm report, Apr 17, 7:18 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
718 PM CDT SUN APR 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     TSTM WND DMG     3 SSE MONTEREY          32.14N 90.05W
04/17/2022                   RANKIN             MS   LAW ENFORCEMENT

            TREE DOWN ACROSS MCCULLOUGH-MCLIIN ROAD.

&&

AJ

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 7:10 PM CDTSevere Thunderstorm WarningJANCovington, Jefferson Davis, Lamar65 min
Apr 17, 7:19 PM CDTSevere Thunderstorm WarningJANCopiah, Franklin, Lawrence, Lincoln51 min
Apr 17, 7:26 PM CDTTornado WarningJANCovington, Jefferson Davis32 min
Apr 17, 7:37 PM CDTSevere Thunderstorm WarningJANJones53 min
Apr 17, 7:55 PM CDTSevere Thunderstorm Warning Considerable damage threatJANJasper, Jones50 min
Apr 17, 7:56 PM CDTSevere Thunderstorm Warning Considerable damage threatJANForrest, Jefferson Davis, Jones, Lamar, Marion49 min
Apr 17, 8:04 PM CDTTornado WarningJANJasper, Jones26 min
Apr 17, 8:30 PM CDTFlash Flood WarningJANCovington, Forrest, Jefferson Davis, Jones, Lamar, Marion3 hr
Apr 17, 8:38 PM CDTSevere Thunderstorm Warning Considerable damage threatJANForrest, Lamar, Marion52 min
Apr 17, 9:06 PM CDTRiver Flood WarningJANCopiah, Simpson9 days
Apr 17, 11:20 PM CDTSpecial Weather StatementJANJefferson Davis25 min
Apr 17, 11:44 PM CDTSpecial Weather StatementJANCovington31 min
Apr 18, 8:36 AM CDTRiver Flood WarningJANHinds, Rankin5 days
Apr 18, 9:02 AM CDTRiver Flood WarningJANLawrence9 days
Apr 18, 9:02 AM CDTRiver Flood WarningJANMarion21 days
Apr 18, 9:18 AM CDTRiver Flood WarningJANClarke49 hr
Apr 18, 9:19 AM CDTRiver Flood WarningJANClay49 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.